A 20-year-old woman presented following an intentional overdose of valproic acid. Use of valproic acid, either acute or chronic, can result in hyperammonaemia. Mild hyperammonaemia with chronic use is mostly asymptomatic but can also present with concern for encephalopathy. Acute valproic acid toxicity results in significant hyperammonaemia, which can contribute to encephalopathy. Levocarnitine is the treatment of choice in valproic acid toxicity-related hyperammonaemia. For severe cases of encephalopathy, intermittent haemodialysis can also be considered. To our knowledge, this is the first case report to clearly show symptom relapse and hyperammonaemia after discontinuing levocarnitine. We recommend levocarnitine therapy for at least 72 hours, followed by an additional 24 hours of monitoring for symptom relapse and hyperammonaemia after levocarnitine discontinuation.
- general practice / family medicine
- drugs: psychiatry
Statistics from Altmetric.com
Contributors The patient was under the care of SP primarily. CE and NOR were part of the care team involved in daily discussions. Report was written by SP, CE and NOR together. SP supervised the overall report and care.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.